click to go to
Donate

Naloxone: What is it? And what should I do if I witness an overdose?

Naloxone (also known as Narcan®) is a medication used to reverse an opioid overdose.

What is Naloxone?

Naloxone is a non-scheduled (non-addictive), prescription medication used in opioid overdoses to counteract life-threatening depression of the central nervous system and respiratory system, allowing an individual experiencing an overdose to breathe normally. Naloxone can be administered by non-medical personnel, which makes it ideal for individuals to treat overdose in people who have been prescribed opioid pain medication and in people who use heroin and other opioids. Naloxone only works if a person has opioids in their system and the medication has no effect if opioids are absent (National Harm Reduction Coalition).  It may take multiple doses of Naloxone to take effect. There is no harm in giving a person who is experiencing an overdose multiple doses of Naloxone.

How Can I Get Naloxone?

  • Pharmacy: Although NARCAN® Nasal Spray is a prescription medication, states have passed laws to increase access to Naloxone in the community and in spaces where opioids are present. Individuals can purchase NARCAN® Nasal Spray directly from a pharmacist under a Statewide Naloxone Standing Order, although programming may differ from state to state.
  • Insurance: Narcan is accessible to most insurance holders for a $0 copay. Contact your health insurance provider to find out your coverage and co-pay requirements for NARCAN® Nasal Spray.
  • Naloxone by Mail Through Next Distro 
  • Local health departments and community based service providers that serve individuals with substance use disorders.

Local Harm Reduction Agencies: Harm Reduction Agencies are able to offer Narcan and training on how to respond to an opioid overdose and may have other services that can be helpful for individuals who use drugs and their network.  Check here for resources in your state. 

Responding To An Overdose

An overdose happens when a toxic amount of a drug, or combination of drugs overwhelms the body. Opioid overdoses happen when there are so many opioids or a combination of opioids and other drugs in the body that the individual is not responsive to stimulation and/or breathing is inadequate. 

Signs of an opioid overdose may include loss of consciousness, unresponsive to outside stimulus; awake but unable to talk; breathing is very slow and shallow, erratic, or has stopped; blue/purple or grayish skin; choking sounds, or a snore-like gurgling noise; vomiting; limp body; face is very pale or clammy; pulse is slow, erratic, or not there at all.  

In the event of an overdose, complete the following steps: 

STEP 1: Stimulate them awake by yelling their name and administering a hard sternum rub to the chest plate.

STEP 2: If you have Naloxone/Narcan, use it. Administer one dose every two minutes.

  • Injectable: Draw up the entire vial and inject it into the thigh muscle.
  • Nasal: Stick the device all the way up one nostril and click the plunger, make sure the device is inserted fully (medication will absorb through the sinuses)

STEP 3: Call 911, explain someone is not responsive and not breathing.

STEP 4: Provide rescue breathing. Get the person on their back, tip their head back to straighten the airway, pinch their nose, put your mouth over theirs and form a seal, one breath every five seconds. 

STEP 5: When the person starts to breathe regularly on their own, roll them into a recovery position on their side. 

STEP 6: Be gentle with them and yourself afterward!

Learn more about substances and how to respond to an overdose here. For additional questions on Opioid Overdose Reversal, see National Harm Reduction Coalition’s “Overdose FAQs”.

Responding to Opioid Overdose | National Harm Reduction Coalition

How To Use Fentanyl Test Strips

Fentanyl is a powerful synthetic opioid that is about 50 times stronger than heroin and it can be found in a number of different substances, like heroin, meth, cocaine, and pressed pills. Fentanyl Test Strips can identify the presence of fentanyl in unregulated drugs and can test injectable drugs, powders, and pills. There is not a tool available for finding Fentanyl Test Strips in specific areas but some Harm Reduction Agencies or Health Departments have them available.  

What is Harm Reduction?

“Harm reduction is a set of practical strategies and ideas aimed at reducing negative consequences associated with drug use. Harm Reduction is also a movement for social justice built on a belief in, and respect for, the rights of people who use drugs.” (National Harm Reduction Coalition)

“Harm reduction incorporates a spectrum of strategies that includes safer use, managed use, abstinence, meeting people who use drugs ‘where they’re at,’ and addressing conditions of use along with the use itself. Because harm reduction demands that interventions and policies designed to serve people who use drugs reflect specific individual and community needs, there is no universal definition of or formula for implementing harm reduction.” (National Harm Reduction Coalition)

Why Harm Reduction?

Harm Reduction is embedded into SAFE Project’s Core Beliefs and is in line with our efforts to get Naloxone into the hands of every individual and into our communities, the most effective way to prevent an overdose death. Practicing harm reduction by reversing an overdose can open doors to positive change, non-judgemental care, improved individual and community well-being, and recovery.

Learn More!